Maryland, 2025

Tornado and Hail in Maryland, June 18, 2025

June 18, 2025 · NWS LWX · 8 events in 3 counties and zones

A small cluster of thunderstorms produced large hail and considerable wind damage between Washington DC and Baltimore MD.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A small cluster of thunderstorms produced large hail and considerable wind damage between Washington DC and Baltimore MD.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 18, 9:04 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 18, 9:04 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1004 AM EDT Wed Jun 18 2025

.SYNOPSIS...
Warmer temperatures and plenty of sunshine this afternoon as a
warm front continues to lift north of the area. Scattered
strong to severe thunderstorms will likely develop this
afternoon and evening, especially east of the Blue Ridge as a
shortwave trough passes through. The heat and humidity remain
Thursday along with the risk of severe weather as a strong cold
front crosses the region. Drier and less humid Friday as hot
high pressure builds for the upcoming weekend and into the
middle part of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A warm front along the Potomac River will continue to move
northeast through the remainder of the day. Low clouds are
eroding away along the central Blue Ridge and areas to the north
and east. A couple of showers are moving northeast across
western Maryland and eastern parts of West Virginia. Additional
showers and thunderstorms will develop this afternoon as a
shortwave trough pivots across the region. A west to southwest
flow should limit widespread convection across the region with a
focus mainly east of the Blue Ridge. This is due largely in
part to the shortwave pressure trough pivoting through along
with it's interaction with any sort of bay/river breeze that may
set up later this afternoon. An additional severe threat exists
west of the Alleghenies as the cold front works east from the
Ohio River Valley. 00z CAM guidance suggest a shorter window for
convection this afternoon roughly between 2-7pm (especially
east of the Blue Ridge). Scattered multicellular clusters and
perhaps a broken line of storms will be the general theme of
things this afternoon in regards to radar presentation. MUCAPE
values look to sit between 1500-2000 j/kg with 0-6 km shear
values running anywhere between 30- 40 kts. Damaging winds will
be the primary threat with any storms that form along with
localized concerns for flash flooding. For now, holding off on a
Flood Watch given the coverage of storms this afternoon. Still
may need one especially in and around the Washington DC metro
north along I-270 and back across the eastern WV Panhandle where
max/mean values from the CAMS paint a solid 1-3 inches of rain
with localized bullseye up to 5". FFG in the 3 to 6 hr period in
these areas still remains less than 1.50".

More sunshine this afternoon will lead to warmer temperatures
behind the warm front. Humidity will increase as well as
dewpoint temperatures linger or rise into the lower to middle
70s. Highs this afternoon will push into the upper 80s and low
90s outside the mountains. Heat index values will make it feel
like the mid 90s, especially east US-15 as humidity continues to
increase across the region.

The lead shortwave trough works eastward late tonight into
Thursday as the cold front approaches from the Ohio River
Valley. Thunderstorms over the metros will come to an end with a
focus on convection back toward the Alleghenies. This
convection will slowly dissipate given the lack of instability
during the overnight hours. Lows tonight will fall back into the
low to mid 70s. Areas of fog are possible especially in
locations that did see substantial rainfall as well as in the
river valleys.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Previous discussion...
A strong cold front looks to cross the area Thursday into
Friday. The front will bring a widespread risk of severe
thunderstorms to the area Thursday afternoon and evening. SPC
continues to maintain a (Level 2 out 5) risk for severe weather
across the region during this time. CAPE values will increase to
around 1500-2000 j/kg with steep low-level lapse rates (7+
C/Km) and moderate bulk shear values of (35-50 kts).This will
lead to progressive multicellular clusters line segments , and
supercells across the region. The main threat with storms will
be damaging winds although large hail and even an isolated
tornado cannot be ruled out. The risk for localized flash
flooding will also continue due to antecedent conditions and low
FFG values below 1-1.5 inches across a large chunk of the
forecast area. One wildcard will be the scope of coverage given
unidirectional flow aloft. This is especially true the further
south and easy you go across the forecast region. We'll continue
to monitor this threat as it evolves. High temperatures will
rise into the low to mid 90s Thursday afternoon with heat index
values in the metros near 100 degrees.

Any convection will come to an end Thursday night with lowering
humidity in the wake of the frontal passage. Lows Thursday night
will fall back into the low to mid 60s. Areas of fog will remain
possible near the water and in the valleys.

Friday looks to be the best day of the next 7 when it comes to
temperatures and low humidity. Strong upper level ridging and
surface high pressure will build over the eastern CONUS through the
weekend. The high and upper level ridge will continue to strengthen
each day bringing warming temperatures and eventually more humidity.
FOr Friday, expect highs back in the mid to upper 80s with dewpoints
in the 50s and low 60s. Overnight lows Friday night will fall into
the upper 50s and low 60s west of the Blue Ridge with mid to upper
60s in the metro areas.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Strong upper level ridging builds over the Mid-Atlantic throughout
the long term period, leading to dry conditions and warming
temperatures. Medium range model progs indicate a likelihood of
several days of 90+ degree high temperatures, with some low end
potential of hitting 100 particularly early to mid next week
(Tuesday-Thursday). Although no large scale troughs or fronts are
expected to cross the region, small disturbances rounding the ridge
in the hot and increasingly humid airmass could result in a risk for
showers and thunderstorms late in the weekend into early next week.
Heat indices will be on the rise as well during this time, with at
least a small chance of the first round of heat headlines for the
season early next week. Heat indices Monday through Wednesday could
near or exceed 100 degrees. Higher elevations won't catch a break
either with highs well into the 80s.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
IFR to LIFR conditions in terms of ceilings will likely hang on
across the corridor terminals through at least 15-16z/11am-
noon with a warm front bisecting both the Baltimore/DC airspace.
Conditions will improve back to VFR this afternoon. Temporary
sub-VFR drops will be possible at times between 19-23z/2-7pm
across terminals east of the Blue Ridge. This is due largely in
part to shower and thunderstorm activity that looks to bubble
from a shortwave trough pivoting through. Overall coverage will
be limited with damaging winds and localized flash flooding once
again as the primary concerns.

Prevailing VFR conditions are expected Thursday. Temporary drops to
sub-VFR conditions may be possible in thunderstorms especially
Thursday afternoon and evening (19-00z/2-8pm). VFR conditions are
expected Friday into Saturday with west to northwest winds 5-10
knots becoming south.

VFR conditions are expected throughout much of next week as hot high
pressure builds over the region. Winds will remain light
generally out of the west and southwest at less than 10kts.

&&

.MARINE...
Sub- SCA level southerly winds are expected over the waters
this afternoon at less than 15kts. An SMW or two cannot be
ruled out with scattered showers and thunderstorms during the
afternoon and evening hours. Highest coverage for storms this
afternoon will be between 3-8pm.

SMWs are possible given thermodynamic and kinematic environment for
Thursday in any thunderstorm. SCA conditions likely return with cold
frontal passage Thursday into Friday. West to northwest winds are
expected Friday into Saturday, becoming southerly Saturday afternoon
at generally 10 knots or less.

No marine hazards outside of heat are expected for the remainder of
the weekend into early next week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...EST
NEAR TERM...KLW/EST
SHORT TERM...EST
LONG TERM...CPB/EST
AVIATION...KLW/CPB/EST
MARINE...KLW/CPB/EST
Hazardous weather outlook, Jun 18, 11:45 AM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1245 PM EDT Wed Jun 18 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-191645-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1245 PM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect until 8 PM this evening. Scattered
instances of flash flooding are possible due to heavy rain
associated with thunderstorms.

A Severe Thunderstorm Watch is in effect until 7 PM. A few severe
storms with damaging wind gusts are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered severe thunderstorms capable of producing
damaging wind gusts are possible Thursday afternoon. There is the
potential for considerable storm damage from 70 mph gusts.

An extended period of excessively hot and humid conditions is
expected Sunday through at least the middle of next week. Daily
heat indices in the afternoon and evening of 100 to 110 are
expected, and up to 115 degrees is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-191645-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1245 PM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect until 8 PM this evening for portions of
central Maryland and northern Virginia. Scattered instances of
flash flooding are possible due to heavy rain associated with
thunderstorms.

A Severe Thunderstorm Watch is in effect until 7 PM for portions
of central Maryland as well as northern Virginia. A few severe
storms with damaging wind gusts are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered severe thunderstorms capable of producing
damaging wind gusts are possible Thursday afternoon. There is the
potential for considerable storm damage from 70 mph gusts.

An extended period of excessively hot and humid conditions is
expected Sunday through at least the middle of next week. Daily
heat indices in the afternoon and evening of 100 to 110 are
expected, and up to 115 degrees is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-191645-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
1245 PM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms capable of producing damaging wind
gusts are possible Thursday afternoon.

An extended period of excessively hot and humid conditions is
expected Sunday through at least the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 18, 8:37 AM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
937 AM EDT Wed Jun 18 2025

ANZ535-DCZ001-MDZ003>006-008-011-013-014-016>018-502>508-
VAZ026>031-037>040-050-051-053>057-501-502-505>507-526-527-
WVZ051>053-181445-
Tidal Potomac from Key Bridge to Indian Head MD-
District of Columbia-Washington-Frederick MD-Carroll-
Northern Baltimore-Cecil-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-
Central and Eastern Allegany-Northwest Montgomery-
Central and Southeast Montgomery-Northwest Howard-
Central and Southeast Howard-Northwest Harford-Southeast Harford-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Albemarle-
Greene-Madison-Rappahannock-Orange-Culpeper-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Northwest Prince William-
Central and Southeast Prince William/Manassas/Manassas Park-
Morgan-Berkeley-Jefferson-
Including the cities of Washington, Hagerstown, Frederick,
Ballenger Creek, Eldersburg, Westminster, Reisterstown,
Cockeysville, Elkton, Baltimore, Bowie, Suitland-Silver Hill,
Clinton, College Park, Greenbelt, Laurel, Camp Springs,
Glen Burnie, Annapolis, Severn, South Gate, Severna Park, Arnold,
Odenton, St. Charles, Waldorf, Lexington Park, California,
Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby,
Prince Frederick, Cumberland, Germantown, Damascus, Bethesda,
Rockville, Gaithersburg, Silver Spring, Lisbon, Columbia,
Ellicott City, Jarrettsville, Aberdeen, Harrisonburg, Strasburg,
Woodstock, Mount Jackson, New Market, Winchester, Luray,
Shenandoah, Stanley, Front Royal, Berryville, Charlottesville,
Stanardsville, Madison, Orange, Gordonsville, Culpeper, Reston,
Herndon, Annandale, Centreville, Chantilly, McLean, Franconia,
Arlington, Alexandria, Falls Church, Falmouth, Fredericksburg,
Dahlgren, Warrenton, Turnbull, Purcellville, Leesburg, Ashburn,
Sterling, Big Meadows, Haymarket, Dale City, Manassas,
Woodbridge, Lake Ridge, Montclair, Paw Paw, Martinsburg,
Charles Town, and Shepherdstown
937 AM EDT Wed Jun 18 2025

...FOG WILL CONTINUE TO DISSIPATE THIS MORNING...

The dense fog has lifted and visibility will continue to improve
throughout the rest of the morning.
Local storm report, Jun 18, 12:07 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
107 PM EDT Wed Jun 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     Tstm Wnd Dmg     2 NNE Millville         39.31N 77.77W
06/17/2025                   Jefferson          WV   911 Call Center

            Corrects previous tstm wnd dmg report from 2
            NNE Millville. One tree down due to
            thunderstorm winds along Millvale/Bloomery
            Road.

&&

EST

The radar

The Sterling radar (KLWX), 38 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 18, 12:21 PM EST
Where
Montgomery County, 0.81 mi NE of Goshen
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.208, -77.169

Trees blew down near the intersection of Brinks Road and MD-124 Woodfield Road.

Thunderstorm Wind, Howard

When
June 18, 12:50 PM EST
Where
Howard County, 2.24 mi WNW of Clarksville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.212, -76.919

Trees blew down in the 5700 block of Trotter Road.

Hail, Anne Arundel

When
June 18, 1:15 PM EST
Where
Anne Arundel County, 0.85 mi N of Delmont
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.142, -76.671

Half dollar size hail was reported on Maple Tree Road.

Tornado, Anne Arundel

When
June 18, 1:15 PM EST to 1:16 PM EST
Where
Anne Arundel County, 1.45 mi S of Odenton to 1.59 mi S of Odenton
Rating
EF0
Path length
0.15 mi
Path width
75 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
39.059, -76.701

During the early afternoon of Wednesday June 18th, a cluster of severe thunderstorms crossed central Maryland between Washington and Baltimore. One storm briefly produced a tornado in northwestern Anne Arundel County Maryland, in southern Odenton.

At 2:15 PM EDT, a tornado touched down in the community of Chapel Village, just south of the southern end of Chapel Hill Boulevard. There, along the north edge of a water retention pond, it uprooted two trees. It continued southeast and crossed the 800 block of Sunny Chapel Road. Here is where the damage was most intense. Three homes had siding and shingle damage. Behind one of the homes, numerous trees were uprooted and large sections of trees snapped. At least two trees fell onto homes, and one crushed an outdoor deck. Damage on the north side of the path was blown to the south, and damage on the south side of the path was blown to the north-northeast.

The tornado proceeded southeast, and crossed the southern cul-de-sac of Golden Chapel Road. There it damaged shingles and siding on three additional homes, blew out the attic window on two homes, and uprooted three more trees and snapped large branches. At this point, after just a minute on the ground and a tenth of a mile path, the tornado lifted at 2:16 PM EDT.

A funnel cloud video was shared on social media from Odenton.

The damage survey continued to the southeast, but only isolated tree |damage was seen sporadically, likely due to the severe thunderstorm wind |gusts at times from the parent thunderstorm.

Hail, Anne Arundel

When
June 18, 1:17 PM EST
Where
Anne Arundel County, 1.92 mi SW of Pioneer City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.108, -76.742

Half dollar size hail was reported on Reece Road near Wigle Road.

Hail, Anne Arundel

When
June 18, 1:22 PM EST
Where
Anne Arundel County, 0.87 mi SSE of Odenton
Measured
1 in hail
Reported by
Social Media
Coordinates
39.069, -76.693

Quarter size hail was reported near Odenton.

Thunderstorm Wind, Anne Arundel

When
June 18, 1:24 PM EST
Where
Anne Arundel County, 1.85 mi ESE of Millersville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.044, -76.637

A tree blew down along Severn Chapel Road in Crownsville.

Hail, Anne Arundel

When
June 18, 1:31 PM EST
Where
Anne Arundel County, 0.83 mi N of Robinson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.082, -76.573

Quarter size hail was reported on Eastway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2025Every state in 2025This day in weather historyThe tornado archive for Maryland, 2025Warnings in Maryland, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254265, 1254266, 1254268, 1255054, 1254269, 1254270, 1254271, 1254272.